Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 33, NWS Paducah, KY

May 18, 2001Butler County, Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 18, 2001, 6:11 PM CDT for Butler County, Ripley County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 18, 2001, 6:11 PM CDT (23:11 UTC)
Expired
May 18, 2001, 7:00 PM CDT
In force
49 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Butler County, MO, Ripley County, MO

The radar

The Memphis radar (KNQA), 164 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
567 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 182311
SVRPAH
MOC023-181-190000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
611 PM CDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTHEAST MISSOURI
  EASTERN RIPLEY COUNTY IN SOUTHEAST MISSOURI

* UNTIL 700 PM CDT

* AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHWEST OF POPLAR
  BLUFF TO 11 MILES SOUTHWEST OF NAYLOR...MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  QULIN
  POPLAR BLUFF
  NEELYVILLE
  NAYLOR

STRONG AND DAMAGING WIND IS LIKELY WITH THIS LINE OF SEVERE
THUNDERSTORMS. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE WIND
SUBSIDES OR THE WARNING IS NO LONGER IN EFFECT. STAY AWAY FROM
WINDOWS.

LAT...LON 3681 9076 3651 9084 3651 9024 3691 9028

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:45 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 18, 2:45 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT FRI MAY 18 2001

MAIN CONCERN THIS FORECAST PACKAGE IS THE CHANCE FOR SHOWERS AND
THUNDERSTORMS TONIGHT AND EARLY SATURDAY. LATEST SURFACE ANALYSIS
INDICATED A COLD FRONT STRETCHING FROM SOUTHERN INDIANA OVER TO
ABOUT ST. LOUIS...THEN INTO OKLAHOMA. A WEAK WAVE OF LOW PRESSURE
WAS POSITIONED ALONG THE FRONT IN SOUTHWEST MISSOURI.

ALL MODELS HAVE COME INTO GOOD GENERAL AGREEMENT ON THE TIMING OF
BOTH SURFACE AND UPPER-LEVEL FEATURES. AS THE FRONT ENTERS THE
REGION TONIGHT...UPPER DYNAMICS...DEEP MOISTURE...AND INSTABILITY
ARE ALL IN PLACE FOR THE OCCURRENCE OF SHOWERS AND THUNDERSTORMS.
THIS EVENING...A 40 KNOT JET MAX IS FORECAST TO SWING JUST SOUTH OF
THE AREA. UNIDIRECTIONAL SPEED SHEAR AND MODERATE INSTABILITY AHEAD
OF THE SYSTEM COULD ENHANCE THE DAMAGING WIND POTENTIAL FROM SOME
STORMS. HOWEVER...THE MAIN FEATURE WITH THIS SYSTEM WILL BE LOCALLY
HEAVY RAIN...ESPECIALLY AS THE SYSTEM TRACKS ACROSS THE REGION
OVERNIGHT. THE STORM SYSTEM WILL LINGER CLOUDS AND A CHANCE OF
SHOWERS IN EASTERN COUNTIES SATURDAY MORNING. THEREAFTER...DRIER AIR
WILL WORK IN AND AID IN GRADUAL CLEARING FROM WEST TO EAST.

THE NEXT SYSTEM PUSHES A CHANCE OF SHOWERS AND THUNDERSTORMS OVER
THE AREA FROM LATE SUNDAY THROUGH MONDAY. A CUT-OFF LOW IS STILL
FORECAST TO DEVELOP SOMEWHERE FROM THE GREAT LAKES INTO THE OHIO
VALLEY EARLY NEXT WEEK. AS THE REGION IS THRUST INTO NORTHWEST
FLOW...COOLER THAN NORMAL TEMPERATURES ARE ANTICIPATED FOR MUCH OF
NEXT WEEK. GUIDANCE NUMBERS FROM BOTH THE AVN AND NGM LOOK GOOD AND
WILL GENERALLY FOLLOW A BLEND THROUGH THE PERIOD.

.PAH...NONE.

PRESLEY

In the hours before

Special weather statement, May 18, 2:50 PM CDT, 3 hours 21 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-182045-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT FRI MAY 18 2001

THE FOLLOWING OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA...VALID UNTIL
600 AM SATURDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
REGION THIS AFTERNOON AND TONIGHT.

EARLY THIS AFTERNOON...A POTENT UPPER LEVEL STORM SYSTEM WAS MOVING
EAST ACROSS SOUTHWEST MISSOURI AND NORTHWEST ARKANSAS. THE AIRMASS
HAS BECOME UNSTABLE ACROSS SOUTHERN INTO SOUTHEAST MISSOURI AHEAD OF
THIS FEATURE. THUNDERSTORMS WERE DEVELOPING RAPIDLY OVER SOUTHERN
MISSOURI AND NORTHERN ARKANSAS. AS THIS ACTIVITY MOVES EAST INTO A
MORE UNSTABLE ATMOSPHERE IN SOUTHEAST MISSOURI...AN INCREASE IN
INTENSITY IS EXPECTED...WITH SOME OF THE STORMS POSSIBLY BECOMING
SEVERE. WIND SHEAR HAS ALSO INCREASED...WHICH MAY ENHANCE THE
POTENTIAL FOR SUSTAINED INTENSITY...WITH A FEW OF THE STORMS
PRODUCING STRONG WIND AND MARGINALLY SEVERE HAIL. THE ACTIVITY WILL
LIKELY CONTINUE EAST INTO SOUTHERN ILLINOIS...WESTERN KENTUCKY AND
SOUTHWEST INDIANA INTO THE EVENING HOURS.

STORM MOTION IS EXPECTED TO BE EAST TO NORTHEAST AT 35 MPH.

SPOTTER ACTIVATION IS LIKELY IN SOUTHEAST MISSOURI LATE THIS
AFTERNOON AND EARLY THIS EVENING. ACTIVATION MAY BE REQUESTED IN
SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY AS THE
EVENING WEARS ON.
Local storm report, May 18, 5:53 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
553 PM CDT FRI MAY 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0548 PM    GOREVILLE                 IL   .75 INCH HAIL
05/18/01   JOHNSON                        REPORTED BY LAW
                                          ENFORCEMENT

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:41 PM CDTSevere Thunderstorm WarningPAHCarter39 min
May 18, 5:11 PM CDTSevere Thunderstorm WarningPAHWayne49 min
May 18, 6:26 PM CDTSevere Thunderstorm WarningPAHBollinger34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.